Tornadoes · United States · Ohio · 2023

EF1 tornado, Fairpoint to Clarkson, Ohio, August 12, 2023

From Fairpoint to Clarkson, this EF1 tornado ran 1.6 miles across Belmont County on August 12, 2023, touching down at 8:13 PM EDT and reaching 20 yards wide. It killed nobody, and did $300,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
August 12, 2023
Touchdown
8:13 PM EDT (00:13 UTC)
Lifted
8:15 PM EDT (00:15 UTC)
On the ground
2 minutes
Path length
1.6 miles (2.6 km)
Path width
20 yards (18 m)
Deaths
0
Injuries
0
Property damage
$300,000
Crop damage
$5,000
County
Belmont County
Touchdown point
40.110, -80.940
Lift-off point
40.110, -80.910
Record number
2308121813-01

The damage survey

4 damage points were recorded along this path by NWS PBZ, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 97 mph.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A mid-level shortwave trough moved across the northern Great Lakes with a belt of stronger flow moving through the southern Great Lakes. Scattered thunderstorms|developed through midday into the afternoon. Forecast soundings showed some low-level hodograph curvature. Supercells evolved ahead of the cold front and create a large hail and tornado threat.

An EF-1 tornado started in the Hidden Springs Drive area where at|least three homes had trees fall on them. In addition, several |hardwood trees were uprooted. The tornado continued east-southeast|snapping softwood pines and downing large branches from hardwood |trees on Maynard Road. There was a barn destroyed on Maynard Road|along with minor damage to soffit. The tornado lifted as it |crossed Kagg Hill Road.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the tornado touched down at Aug 12, 7:40 PM EDT, 33 minutes earlier.

Area forecast discussion, Aug 12, 7:40 PM EDT, 33 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Pittsburgh PA
740 PM EDT Sat Aug 12 2023

.SYNOPSIS...
Severe thunderstorms with potential for large hail, damaging
winds, heavy rainfall, and isolated tornadoes are expected ahead
of a cold front this evening. A brief respite is expected Sunday
before more thunderstorms and potential heavy rainfall and
damaging winds arrive Monday.

&&

.NEAR TERM /THROUGH SUNDAY/...
Diurnal heating has been sufficient to generate moderate
instability with MLCAPE around 2,000 j/kg across most of the
forecast area. 0-6km shear is around 40 knots and could further
increase to about 50 knots as 500 mb flow increases late this
afternoon. 850 mb wind max of 25 knots shown to move across area
by 00z.

LCL heights are favorable for strong tornadoes, but current
0-1km shear of just 10 knots is not. Slight increase of 850 mb
winds early this evening will boost the low level shear some.
STP does increase to about 1 early this evening so a few
tornadoes are certainly possible.  Large hail is the primary
threat with supercells early on, transitioning to damaging winds
as cold pools become better developed.

Swath of heavy rain last night with very low flash flood
guidance values has concern for flooding as well. Normally in
supercell environments heavy rain is brief and transient but
with saturated soils and several rounds of storm, put up a flood
watch in swath of middle of forecast area that closely matches
last nights swath of 2-3 inches of rain.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
The potential for severe weather and heavy rainfall returns
Monday afternoon/evening as an upper-lvl trough strengthens over
the Midwest and advances into the Ohio River Valley. Models
have been consistent with this next disturbance, and are showing
impressive 100 meter 12 hour 500mb height falls by Monday night
over Ohio. Hence the Storm Prediction Center (SPC) including a
"Slight" Risk for much of area, as does WPC for heavy rainfall.

If the timing of this system remains promising in the late
afternoon/evening storms have the potential to tap into strong
vertical shear values aloft. Damaging winds will likely be the
main threat.

Instability is a bit more questionable for this system but
moisture is not. Guidance has been consistent at bringing strong
deep moisture transport and precipitable water values of 2.00 to
2.25". Given recent heavy rainfalls and the rain from the
ongoing storms tonight, antecedent conditions are becoming more
favorable for flash flooding. Widespread 1-2" rainfall with the
usual locally higher amounts are expected.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
Short wave ridging and decent height rises are expected to bring
relatively quiet weather Tuesday and Wednesday.

Another trough and weak surface cold front is expected to
approach the region Thursday and Friday, returning slight/low
chances for showers.

Focus then turns to the strong upper High approaching 600 dm
forecast to build into middle MS river valley Saturday with
temperatures jumping above normal. The recent rainfall and
warming temperatures suggest hot and muggy conditions by next
weekend and the threat for 90F+ late summer weather.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
A line of showers and storms will slowly move southeastward
through the region this evening. KFKL and KDUJ will see the
activity clear first, with MGW under threat until around 06Z.
Cigs will remain mainly VFR, but VIS could temporarily be
reduced to LIFR/MVFR in stronger storms.

Once the rain clears a port, there will be a couple of hours of
VFR conditions before low stratus could develop, which will
return low MVFR/high IFR conditions. Currently confidence is
medium in this occurring, but with plenty of residual low-level
moisture hanging around, the atmosphere is setting up for
stratus development.

Additionally, some ports could see the development of fog,
although if the stratus does come to fruition, this will hinder
fog formation.

The stratus/fog will burn off Sunday morning and a return to VFR
is anticipated with scattered cu developing.

.OUTLOOK...
Widespread restrictions return Monday and Tuesday with the
approach and passage of a cold front. VFR returns Wednesday
under high pressure.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Flood Watch until 2 AM EDT Sunday for PAZ013-014-020-021-029-
     073-074.
OH...Flood Watch until 2 AM EDT Sunday for OHZ039>041-049-050.
WV...Flood Watch until 2 AM EDT Sunday for WVZ001>003.

&&

SYNOPSIS...Craven
NEAR TERM...Craven
SHORT TERM...Craven
LONG TERM...Craven
AVIATION...22
Hazardous weather outlook, Aug 12, 1:38 PM EDT, 6 hours 35 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Pittsburgh PA
138 PM EDT Sat Aug 12 2023

OHZ039>041-049-050-PAZ013-014-020-021-029-073-074-WVZ001>003-131745-
Tuscarawas-Carroll-Columbiana-Harrison-Jefferson OH-Lawrence-Butler-
Beaver-Allegheny-Washington-Westmoreland-
Higher Elevations of Westmoreland-Hancock-Brooke-Ohio-
138 PM EDT Sat Aug 12 2023

...TORNADO WATCH 634 IN EFFECT UNTIL 9 PM EDT THIS EVENING...
...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, western Pennsylvania, and northern West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Flood Watch.

Significant severe weather is possible this afternoon and evening
across the Ohio River Valley. Tornadoes, hail, and damaging wind
gusts are possible along with locally heavy rain.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Confidence is increasing that severe weather and heavy rain is
possible Monday afternoon/evening across the region.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ048-057>059-068-069-PAZ007>009-015-016-022-077-078-WVZ004-131745-
Coshocton-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-
Forest-Clarion-Jefferson PA-Armstrong-Indiana-
Higher Elevations of Indiana-Marshall-
138 PM EDT Sat Aug 12 2023

...TORNADO WATCH 634 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, western Pennsylvania and the northern panhandle of
West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Significant severe weather is possible this afternoon and evening
across the Ohio River Valley. Tornadoes, hail, and damaging wind
gusts are possible along with locally heavy rain.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Confidence is increasing that severe weather and heavy rain is
possible Monday afternoon/evening across the region.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

PAZ031-075-076-WVZ012-021-509>514-131745-
Greene-Fayette-Higher Elevations of Fayette-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
138 PM EDT Sat Aug 12 2023

This Hazardous Weather Outlook is for southwest Pennsylvania and
northern West Virginia.

.DAY ONE...This afternoon and tonight.

Significant severe weather is possible this evening. Tornadoes,
hail, and damaging wind gusts are possible along with locally heavy
rain.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Confidence is increasing that severe weather and heavy rainfall is
possible Monday afternoon/evening across the region.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

Craven

In the hours before

Special weather statement, Aug 12, 6:45 PM EDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
645 PM EDT Sat Aug 12 2023

OHZ039>041-122315-
Tuscarawas OH-Columbiana OH-Carroll OH-
645 PM EDT Sat Aug 12 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN COLUMBIANA...
CARROLL AND NORTHEASTERN TUSCARAWAS COUNTIES THROUGH 715 PM EDT...

At 645 PM EDT, Doppler radar was tracking a strong thunderstorm near
East Sparta, or 8 miles southeast of Canton, moving east at 40 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Carrollton, Minerva, Augusta, Malvern, Bolivar, Mineral City,
Hanoverton, Dellroy, Zoar, Summitville, Mechanicstown, East
Rochester, Harlem Springs, and Atwood Lake.

This includes Interstate 77 in Ohio between mile markers 90 and 94.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 900 PM EDT for east central
Ohio.

&&

LAT...LON 4065 8153 4065 8148 4067 8146 4067 8145
      4066 8144 4065 8145 4065 8124 4072 8124
      4073 8109 4081 8109 4076 8081 4048 8097
      4062 8156
TIME...MOT...LOC 2245Z 286DEG 34KT 4070 8131

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Rackley
Special weather statement, Aug 12, 7:12 PM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Pittsburgh PA
712 PM EDT Sat Aug 12 2023

PAZ021-029-073-075-130000-
Westmoreland PA-Allegheny PA-Washington PA-Fayette PA-
712 PM EDT Sat Aug 12 2023

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL WASHINGTON...SOUTHERN
ALLEGHENY...SOUTHWESTERN WESTMORELAND AND NORTH CENTRAL FAYETTE
COUNTIES THROUGH 800 PM EDT...

At 712 PM EDT, Doppler radar was tracking a strong thunderstorm over
Canonsburg, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Mount Lebanon, Bethel Park, McMurray, McKeesport, Canonsburg,
Gastonville, West Mifflin, Baldwin, Upper St. Clair, Scott Township,
Whitehall, South Park Township, Cecil-Bishop, Jefferson Hills, North
Versailles, Brentwood, Castle Shannon, Pleasant Hills, White Oak, and
Monessen.

This includes the following highways...
  Interstate 70 in Pennsylvania between mile markers 40 and 52.
  Pennsylvania Turnpike between mile markers 64 and 70.
  Interstate 79 in Pennsylvania between mile markers 42 and 55.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 900 PM EDT for southwestern
Pennsylvania.

&&

LAT...LON 4024 8028 4038 8023 4036 7964 4007 7972
TIME...MOT...LOC 2312Z 284DEG 26KT 4028 8015

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Rackley
Local storm report, Aug 12, 7:24 PM EDT, 49 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
724 PM EDT Sat Aug 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     Hail             Springdale              40.54N  79.78W
08/12/2023  E1.00 inch       Allegheny          PA   Public

            Hail near Springdale with photograph provided

0648 PM     Hail             3 NW Hickory            40.33N  80.37W
08/12/2023  M1.00 inch       Washington         PA   Public

            MPING report

0652 PM     Tstm Wnd Dmg     1 WNW Hickory           40.31N  80.34W
08/12/2023                   Washington         PA   Public

            Tree limbs down. MPING report

&&

Event Number PBZ2302113
Event Number PBZ2302114
Event Number PBZ2302115

Kramar
Special weather statement, Aug 12, 7:26 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
726 PM EDT Sat Aug 12 2023

PAZ020-021-029-130000-
Beaver PA-Allegheny PA-Washington PA-
726 PM EDT Sat Aug 12 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN BEAVER...NORTHWESTERN
WASHINGTON AND NORTHWESTERN ALLEGHENY COUNTIES THROUGH 800 PM EDT...

At 726 PM EDT, Doppler radar was tracking a strong thunderstorm near
Shippingport, or 8 miles southwest of Aliquippa, moving east at 20
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Pittsburgh, Mount Lebanon, Bethel Park, Ross Township, McCandless
Township, Moon Township, Franklin Park, Aliquippa, Shaler Township,
North Side Pittsburgh, Upper St. Clair, Hampton Township, Scott
Township, Robinson Township, Economy, Dormont, Bellevue, Castle
Shannon, Carnegie, and Kennedy Township.

This includes the following highways...
  Interstate 79 in Pennsylvania between mile markers 55 and 73.
  Parkway North between mile markers 1 and 13.
  Interstate 376 in Pennsylvania between mile markers 42 and 71.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 900 PM EDT for western and
southwestern Pennsylvania...and northern West Virginia.

&&

LAT...LON 4033 8003 4051 8052 4053 8052 4065 8044
      4059 7993
TIME...MOT...LOC 2326Z 285DEG 19KT 4056 8040

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Rackley
Special weather statement, Aug 12, 7:47 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
747 PM EDT Sat Aug 12 2023

OHZ068-069-130015-
Monroe OH-Noble OH-
747 PM EDT Sat Aug 12 2023

...A STRONG THUNDERSTORM WILL IMPACT WESTERN MONROE AND SOUTHERN
NOBLE COUNTIES THROUGH 815 PM EDT...

At 747 PM EDT, Doppler radar was tracking a strong thunderstorm near
Caldwell, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Caldwell, Dudley, Summerfield, Belle Valley, Dexter City, Stafford,
Harriettsville, and Wolf Run State Park.

This includes Interstate 77 in Ohio between mile markers 18 and 29.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 900 PM EDT for east central
Ohio.

&&

LAT...LON 3980 8166 3979 8126 3959 8131 3960 8139
      3961 8139 3962 8141 3963 8142 3963 8145
      3965 8145 3965 8147 3958 8147 3958 8153
      3960 8159 3966 8159 3967 8164 3975 8164
      3976 8167
TIME...MOT...LOC 2347Z 280DEG 16KT 3971 8160

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Rackley
Special weather statement, Aug 12, 8:06 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
806 PM EDT Sat Aug 12 2023

OHZ050-059-WVZ003-004-130030-
Jefferson OH-Belmont OH-Marshall WV-Ohio WV-
806 PM EDT Sat Aug 12 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL JEFFERSON...
NORTHEASTERN BELMONT...OHIO AND MARSHALL COUNTIES THROUGH 830 PM
EDT...

At 806 PM EDT, Doppler radar was tracking a strong thunderstorm near
St. Clairsville, moving southeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Wheeling, Moundsville, Martins Ferry, Bellaire, Warwood, Bethlehem,
West Liberty, Triadelphia, Clearview, Valley Grove, Shadyside,
McMechen, Glen Dale, Tiltonsville, Bridgeport, Benwood, Yorkville,
Brookside, Rayland, and Neffs.

This includes the following highways...
  Interstate 70 in Ohio between mile markers 219 and 225.
  Interstate 70 in West Virginia between mile markers 0 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 900 PM EDT for east central
Ohio...and northern West Virginia.

A Severe Thunderstorm Watch remains in effect until 200 AM EDT for
east central Ohio...and northern West Virginia.

&&

LAT...LON 4002 8094 4020 8071 4020 8069 4018 8067
      4018 8064 4014 8052 4007 8052 3987 8067
TIME...MOT...LOC 0006Z 297DEG 34KT 4012 8086

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Rackley

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Pittsburgh, PA (KPIT), 00:00Z

0.2 hours before the tornado, 78 km from the path. August 13, 2023.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2023-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 358 joules per kilogram, CIN -92, lifted condensation level 1040 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2023-08-13The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 122 square meters per square second, 0 to 6 km bulk shear 32 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
358 J/kg
Mixed-layer CIN
-92 J/kg
Surface CAPE
551 J/kg
Mixed-layer LCL
1040 m above ground
0-6 km bulk shear
32 kt
0-1 km bulk shear
22 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.4
0-3 km lapse rate
4.8 K/km

Open this sounding in Storm Lab

The surface observations

Wheeling/Ohio Co. (HLG), 25 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Pittsburgh radar (KPBZ), 76 km away, was scanning. The volume nearest the touchdown began at 00:12 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2023 tornado in OhioEvery tornado in Ohio since 1950Warnings in force in Ohio nowThe forecast where you are

The other tornadoes of August 12, 2023

15 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
August 123:34 AM CDTEF0Montgomery, MO2.540
August 128:56 AM CDTEF1Fulton, KY1.3350$60,000
August 129:13 AM CDTEF1Hickman, KY2.5275$100,000
August 1212:46 PM EDTEF1Hardin, OH2.2200$250,000
August 1211:47 AM CDTEF0Williamson, TN1.940$100,000
August 121:13 PM EDTEF1Marion, OH0.175$23,000
August 121:24 PM EDTEF0Erie, PA0.520$5,000
August 123:20 PM EDTEF0Holmes, OH1.625
August 124:32 PM EDTEF1Luzerne, PA3.3150$100,000
August 126:05 PM EDTEF0Delaware, NY3.7150$15,000
August 127:33 PM EDTEF1Athens, OH2.3300$10,000
August 128:08 PM EDTEF1Washington, PA4.530$350,000
August 128:49 PM EDTEF1Cambria, PA0.3100
August 128:55 PM EDTEF0Cambria, PA0.2100$10,000
August 129:00 PM EDTEF0Northwest Hills Planning Region, CT0.830

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.